Indiana, 2017

Flash Flooding and Flooding in Indiana, July 16 to 17, 2017

July 16 to 17, 2017 · NWS ILN · 5 events in 2 counties and zones

Scattered thunderstorms produced localized flooding and isolated large hail during the late evening hours of July 16th and the early morning hours of July 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms produced localized flooding and isolated large hail during the late evening hours of July 16th and the early morning hours of July 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 16, 9:43 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 16, 9:43 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
1043 PM EDT Sun Jul 16 2017

.SYNOPSIS...
A cold front dropping south through the Great Lakes will bring
a slight chance of showers and thunderstorms to the region
tonight into the early part of the the work week. Temperatures
will be near normal for the next couple of days, then a gradual
increase in heat and humidity is expected going into the second
half of the work week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Convection continues in northwest counties. The most robust
activity is on the south flank with additional weaker echoes
festering further north. There has been a general weakening
trend and that should continue late this evening with activity
waning during the overnight. In southern counties still
expecting river valley fog to develop late tonight.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
By Monday morning the upper s/w will be east of the region, but
a sfc trof will be lingering across the ern zones. As the
atmosphere heats up, there should be enough convergence for some
scattered cells to pop. Chance PoPs look sufficient at this
time. Highs will range from around 80 in the nw, to the mid 80s
in the south.

A few storms could linger into the evening hours, but overall
expect Monday night be dry, with lows in the lower to mid 60s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
The long term will be a summertime pattern with warm and humid
conditions for much of the time period.  Tuesday will be the coolest
day with high temperatures expected to be in the low to mid 80s. A
diffuse washed out frontal boundary will be in place at the start of
the long term therefore some patchy fog will be possible Tuesday
morning.

With a weak frontal boundary in the vicinity Tuesday afternoon
cannot rule out an isolated shower or storm along and south of the
Ohio River.  Moisture should be limited however and remain primarily
south of the region.  Due to this limited precipitation chances to a
slight chance.

The heat and humidity will be on the increase for Wednesday with
southwesterly flow.  Temperatures Wednesday through Sunday are
expected to generally be in the middle 80s to low 90s.  Heat index
values across portions of the area will be in the middle 90s to
around 100.  With some uncertainty with clouds and convection will
leave heat index values out of the hazardous weather outlook at this
time, however will continue to monitor as the week progresses.

The area will be in northwest flow aloft for Wednesday through
Saturday.  During this time expect multiple disturbances to work
down into the region in the northwest flow.  Although there will be
off and on chances for precipitation, Friday night looks to be the
best chance for shower and thunderstorm activity.  Additional
thunderstorm chances will be present for Sunday with unstable
airmass.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
KDAY will be impacted by thunderstorms over the next hour or so.
Otherwise VFR will prevail through the early part of the TAF
period. A weak boundary will sag to near KDAY to KCMH. Along and
north of this it appears low ceilings will develop. Enough
uncertainty to keep those ceilings out of the TAFs at this time.
Most locations will likely see visibility restrictions develop
late tonight. KLUK will be LIFR in river valley fog. Otherwise
only expect MVFR restrictions. Visibilities will improve after
12Z. Additional showers and thunderstorms may develop in the
afternoon and affect KCVG/LUK/KILN.

OUTLOOK...Thunderstorms are possible Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Haines/Sites
NEAR TERM...
SHORT TERM...Sites
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 16, 6:43 AM EST, 16 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
743 AM EDT Sun Jul 16 2017

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-171145-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
743 AM EDT Sun Jul 16 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 16, 9:55 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1055 PM EDT SUN JUL 16 2017

OHZ061-170330-
Montgomery OH-
1055 PM EDT SUN JUL 16 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MONTGOMERY COUNTY
UNTIL 1130 PM EDT...

At 1054 PM EDT, radar indicated a strong thunderstorm near West
Milton, moving southeast at 10 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Trotwood, Vandalia, Englewood, Clayton, Union, Brookville,
Phillipsburg, Pyrmont and Northview.

This includes I-70 in Ohio between mile markers 19 and 32.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3989 8448 3992 8440 3992 8432 3986 8421
      3973 8446
TIME...MOT...LOC 0254Z 334DEG 7KT 3990 8439

Haines
Special weather statement, Jul 16, 10:03 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1103 PM EDT SUN JUL 16 2017

INZ050-170330-
Wayne IN-
1103 PM EDT SUN JUL 16 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE COUNTY UNTIL 1130
PM EDT...

At 1102 PM EDT, radar indicated a strong thunderstorm near Fountain
City, moving southeast at 10 mph.

STORM HAZARDS INCLUDE...
Winds to 30 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Hagerstown, Fountain City, Franklin, Bethel, Economy, Whitewater and
Williamsburg.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4000 8481 3991 8481 3992 8520 4001 8520
TIME...MOT...LOC 0302Z 334DEG 7KT 3995 8500

Haines
Special weather statement, Jul 16, 10:11 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1111 PM EDT SUN JUL 16 2017

INZ050-058-059-170345-
Fayette IN-Union IN-Wayne IN-
1111 PM EDT SUN JUL 16 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WAYNE...
NORTHWESTERN UNION AND EAST CENTRAL FAYETTE COUNTIES IN EAST CENTRAL
INDIANA UNTIL 1145 PM EDT...

At 1111 PM EDT, radar indicated a strong thunderstorm over
Connersville, moving east at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 30 mph...
Pea size hail...

Locations impacted include...
Connersville, Liberty, Waterloo, Abington, Brownsville, Whitewater
State Park, Alquina, Mettel Field, Clifton, Philomath, Beesons,
Springersville and Dunlapsville.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3963 8516 3973 8515 3975 8490 3957 8490
TIME...MOT...LOC 0311Z 279DEG 13KT 3966 8511

Haines
Special weather statement, Jul 16, 10:25 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1125 PM EDT SUN JUL 16 2017

INZ050-058-059-OHZ042-060-170400-
Fayette IN-Union IN-Wayne IN-Darke OH-Preble OH-
1125 PM EDT SUN JUL 16 2017

...A STRONG THUNDERSTORM WILL AFFECT WAYNE...NORTHERN UNION AND
CENTRAL FAYETTE COUNTIES IN EAST CENTRAL INDIANA...WESTERN PREBLE AND
SOUTHWESTERN DARKE COUNTIES IN WEST CENTRAL OHIO UNTIL MIDNIGHT
EDT...

At 1125 PM EDT, radar indicated a strong thunderstorm over Richmond,
moving south at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rain...

Locations impacted include...
Richmond, Connersville, Eaton, Centerville, Cambridge City, Liberty,
Hagerstown, New Paris, Fountain City, Dublin, Franklin, Waterloo,
Bunker Hill, Abington, Brownsville, Greens Fork, East Germantown,
Spring Grove, Bethel and Hollansburg.

This includes the following Interstates...
 I-70 in Indiana between mile markers 134 and 156.
 I-70 in Ohio between mile markers 0 and 6.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3979 8530 3979 8522 3987 8522 3987 8520
      4000 8520 4000 8481 4002 8481 4002 8477
      3967 8462 3963 8478 3962 8523 3966 8530
TIME...MOT...LOC 0325Z 355DEG 12KT 3982 8489

Haines
Local storm report, Jul 16, 10:30 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1130 PM EDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 PM     HEAVY RAIN       CONNERSVILLE            39.66N 85.14W
07/16/2017  M0.58 INCH       FAYETTE            IN   TRAINED SPOTTER

            RAINFALL IN 15 MINUTE SPAN.

&&

KC
Local storm report, Jul 16, 10:31 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1131 PM EDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 PM     HAIL             CONNERSVILLE            39.66N 85.14W
07/16/2017  M0.50 INCH       FAYETTE            IN   TRAINED SPOTTER

&&

KC

The radar

The Cincinnati radar (KILN), 103 km away, was scanning. The volume nearest the first event began at 03:45 UTC.

Open the radar archive at this moment

Event by event

2 flood, 2 flash flood, 1 hail. Local standard time, as filed.

Flood, Wayne

When
July 16, 10:45 PM EST to 11:45 PM EST
Where
Wayne County, 0.87 mi SW of Richmond to 0.84 mi SW of Richmond
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.820, -84.910

High water was over the tires of parked cars near the intersection of College Avenue and SW G Street.

Flood, Wayne

When
July 16, 11:30 PM EST to July 17, 12:30 AM EST
Where
Wayne County, 0.35 mi NNE of Richmond to 0.31 mi ENE of Richmond
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.835, -84.898

High water was reported on several streets in the city of Richmond.

Flash Flood, Wayne

When
July 16, 11:30 PM EST to July 17, 12:30 AM EST
Where
Wayne County, 1.66 mi ENE of Economy to 1.72 mi S of Economy
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.981, -85.052

High water was reported across several roads across the northern part of the county between Economy and Fountain City.

Flash Flood, Wayne

When
July 16, 11:30 PM EST to July 17, 12:30 AM EST
Where
Wayne County, 0.79 mi ENE of Williamsburg to 0.51 mi WSW of Webster
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.954, -84.986

High water was reported across several roads between Greens Fork and Fountain City.

Hail, Franklin

When
July 17, 12:02 AM EST to 12:04 AM EST
Where
Franklin County, 0.87 mi NW of Brookville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.430, -85.030

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706477, 706478, 706479, 706481, 706482.